Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 8, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jan 8, 1998, 9:13 PM EST for Hawkins County, Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 8, 1998, 9:13 PM EST (02:13 UTC)
- Expired
- Jan 8, 1998, 10:00 PM EST
- In force
- 47 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Hawkins County, TN
The radar
The Knoxville radar (KMRX), 51 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 8, 9:35 PM EST | Hail 1 | Surgoinsville, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.2 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 381 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
651 WUUS01 KMRX 090215 RRA SVRMRX TNC073-090300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 913 PM EST THU JAN 8 1998 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1000 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...HAWKINS COUNTY AT 912 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTHERN HAWKINS COUNTY NEAR THE CITY OF ROGERSVILLE. THIS STORM WAS MOVING NORTHEAST AT 40 MPH AND WILL AFFECT THE CITIES OF SURGONSVILLE AND CHURCH HILL. HAIL UP TO NICKEL SIZE IS POSSIBLE WITH THIS THUNDERSTORM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 7:10 PM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Jan 8, 7:10 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 710 PM EST THU JAN 8 1998 SATELLITE SHOWS A WELL DEFINED S/WV MOVING NORTHEAST TOWARD THE FORECAST AREA. DIFL ALF...CONVERGENCE ALONG CD FRONT...AND MODERATELY UNSTABLE AIRMASS HAVE PRODUCE A GOOD DEAL OF THUNDERSTORM COVERAGE ACROSS THE REGION. SOME OF THE STORMS HAVE BEEN MARGINALLY SEVERE WITH DIME SIZE HAIL. WOULD CALL FOR LIKELY POPS FOR SW VA/NE TN/CENTRAL TENNESSEE VALLEY THE REST OF THIS EVENING...BUT A DISTINCT DROP IN THE COVERAGE HAS OCCURRED OVER SE TN. ANTICIPATE SOME WRAP-ARND MOISTURE INTO SE TN LATER TONIGHT AND WOULD CONTINUE WITH A CHC OF RAIN. DH
In the hours before
Local storm report, Jan 8, 8:10 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
810 PM EST THU JAN 8 1998
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
615 PM SOUTH PART NC 0.75 INCH HAIL
01/08/98 CHEROKEE REPORTED BY DISPATCH
712 PM ANDREWS NC 0.75 INCH HAIL
01/08/98 CHEROKEE REPORTED BY DISPATCHLocal storm report, Jan 8, 8:50 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
850 PM EST THU JAN 8 1998
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION...j.
600 PM SMOKY MTN PARK TN 0.75 INCH HAIL
01/08/98 SEVIER REPORTED BY DISPATCHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 7:25 PM EST | Severe Thunderstorm Warning | MRX | Claiborne | 35 min |
| Jan 9, 11:55 AM EST | Flash Flood Warning | MRX | Hamilton | 5 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.